Svt return

Hi all, 

I had my post-check-up,3rd since pacemaker implant in January 2021,(Sick Sinus Syndrome), and was surprised to learn my SVT had returned with a vengeance, unbeknownst to me! I recorded 119 SVT's in three months' time.

Out of 119 recordings, I have only felt about 6 actual SVT, which is odd as when I had my first SVT bouts back in the day, I felt them all.  ( I had an ablation 7 years ago for SVT.)

Doc changed bp medicine to Ditilazam, which I can't tolerate, nor the other calcium channel blockers, so it looks like I may be headed for another ablation since my electrical system can't make up its mind on which rhythm to stay in.

Has anyone had this issue as well, not feeling tacky arrhythmias with a pacemaker? 

How about an ablation for SVT with a pacemaker?

I also heard magnesium can control arrhythmias?

Thanks for your input! 

 

 


4 Comments

SVT (supraventricular tachycardia)

by Gemita - 2021-12-01 15:05:18

Loretta,

I get hundreds of short bursts of many atrial tachyarrhythmias in a 3 month period, including SVT.   Often I don’t feel them either, unless these tachyarrhythmias last for longer periods, say more than 30 mins.  I am usually able to tolerate them well, especially if my heart rate is adequately controlled on my beta blocker, Bisoprolol.

From your post, it seems you are tolerating your episodes of SVT well too, since you are largely asymptomatic.  My EP here in the UK would tend to tell me to leave well alone unless I was getting troublesome symptoms, or if my heart rate was not controlled and the arrhythmia became prolonged.  The fact that you did not know that you had had 119 SVT’s in three months suggests, at least to me, that your episodes were well controlled in speed and duration.  

It could be that your ablation effectively treated your original source of SVT and now you have developed an additional source which may need ablating if it gets worse.  Personally in your shoes, I wouldn’t rush into anything.  If you are not happy with calcium channel blockers, you could ask your EP if you could try a beta blocker to control the rate of any future SVT episodes and see how things develop?  If you and your EP decide that you need another ablation, then that will not be a problem with your pacemaker.  I may still get an ablation in the future if my arrythmias worsen.

Can magnesium control arrhythmias? It might help but it isn’t a cure, sadly Loretta.  Some members find it very helpful, especially if they have a magnesium deficiency, but I would get all your electrolytes checked first before supplementing your diet with magnesium alone and I would discuss it with your doctor too.  There are many different forms of magnesium and it may take a while to find the best one for you since some forms of magnesium can cause bowel distress (abdominal pain and loose stools). 

Does that help a little?

Svt

by Loretta - 2021-12-01 17:21:01

Yes !  Thank you for the quick response Gemita! 

I have a follow-up tomorrow with cardio. I will ask about a beta-blocker so I can try to avoid another ablation. I know the channel blocker has to go. The side effects are worse than the rhythm issues in my opinion. 

I always think I am the odd person out with these issues until I post here. 

Thanks again!!

Loretta

SVT's

by Marybird - 2021-12-01 20:04:39

I've got a long history of SVTs', had them for years before my heart rate started spiralling downwards and I was diagnosed with SSS and got the pacemaker,, about 2 1/2 years ago. I felt them as flutters, mostly, with some light-headedness and shortness of breath when they lasted more than a few seconds. Before I was prescribed beta blockers ( metoprolol) for them, my heart rates would exceed 200 BPM and I think that high a heart rate contributes a lot to the symptoms.

I also had many short episodes of tachycardia when years later the metoprolol dosages were increased before I got the pacemaker, this medication did a good job of controlling my heart rate but I still had breakthrough tachys ( still do). I felt the flutters at that point but they were too shortlived to feel much else. 

When I was referred to an EP for the bradycardia, he switched me to diltiazem as a trial ( had to wean off metoprolol to do so) to see if the diltiazem could control the tachycardia, without having the bradycardia I had with metoprolol. I took diltiazem instead of metoprolol for about 7 weeks, but it was a miserable failure at controlling the tachy, and when I wasn't having tachycardia, I was still bradycardic. So I got the pacemaker. 

After the pacemaker was implanted, I was on a low dose of both diltiazem ( 180 mg/day) and metropolol ( 50 mg/ day), and hoped that low doses of both meds together would have an additive effect on controlling the tachycardia, with the pacemaker keeping my heart rate from falling below the set rate. It worked for a while, but about  a year later, I started feeling those flutters ( shortlived and very mild) again, but figured if they were significant they'd be reported by my remote pacemaker monitor and I'd hear about it, so I didn't think much about them.

That's just what happened, I was contacted three times by my cardiologist's office for excess mode switching, atrial high rate episodes they called short runs of afib, and finally for several multiple hours' long atrial fibrillation episodes. Each time they increased the metoprolol dose ( now taking 150 mg/ day), and was called into the office to see the doc, and am now taking Eliquis ( CHAD2 score of 3) 

While I feel the flutters sometimes, they are mild, and generally shortlived, I can't say I feel them all, and I sure am not aware of when I could have had hours' long episodes. I currently take both metoprolol ( 150mg/ day),and diltiazem ( 360 mg/day, increased at one point from 180 mg, to help gain better control of my hard to control high blood pressure). Don't know if I really need that much diltiazem, but I do think it helps with the metoprolol to control my ventricular heart rate. I think when I have afib episodes, the ventficular heart rate goes only to about 110- 115 BPM or maybe lower, and this is another reason its either asymptomatic or the symptoms are mild. 

Cardiologist

by AgentX86 - 2021-12-01 22:17:30

Loretta, you really need to to see an EP for these rhythm issues.  Cardiologists quickly get out of their league when dealing with these sorts of problems.  That's not to say that you don't need a cardiologist too but you do need an EP, IMO.

You should have been taking an anticoagulant all along.  With any atrial rhythm problem, the risk of clots is just too great.  Stroke risk is nothing to ignore.  Micro-clots can cause what are known as "micro-infarcts" on the brain, damaging very small areas of the brain but often important ones.  I have a couple that are causing some minor balance problems and my neurologist suspects they're the reason for my siezure, as well.  At the other end of the scale, large clots can cause death.  ...and there is even worst outcomes than death.

Lowering heart rat with beta blockers and CCBs avoids the risk of high heart rates but may not control the SVT itself.  If the SVTs are symptomatic and interfere with your life, an antiarrhythmic (or ablation) may be needed.  Beta blockers and CCBs often don't control arrythmias.

 

You know you're wired when...

You need to be re-booted each morning.

Member Quotes

In fact after the final "tweaks" of my pacemaker programming at the one year check up it is working so well that I forget I have it.